Kansas, 2016

Damaging Wind in Kansas, July 5, 2016

July 5, 2016 · NWS GID · 1 event in 1 county or zone

There was a single severe wind gust over Osborne County late on this Tuesday evening. Thunderstorms affected portions of northwest Kansas as early as late afternoon, but north central Kansas was not impacted until later.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

There was a single severe wind gust over Osborne County late on this Tuesday evening. Thunderstorms affected portions of northwest Kansas as early as late afternoon, but north central Kansas was not impacted until later. Between 9 and 10 p.m. CST, scattered storms developed over Phillips, Rooks, and Osborne Counties. The only storm in which severe weather was reported was over northern Osborne County. Around 10:30 p.m. CST, the public estimated winds around 60 mph in the town of Osborne. A mesonet site from the Kansas State University, just northwest of town, measured 53 mph.

At dawn, a quasi-stationary front extended from the Ohio Valley through Missouri, turning northwest across northeast Kansas into south central Nebraska. This front lifted northeast as a warm front and was out of Kansas by midday. A very weak cold front was sagging southward through the Northern Plains. This front entered northern Nebraska during the afternoon and extended roughly along I-80, in Nebraska, from west to east by mid-evening. The upper levels were characterized by zonal flow, with a very slight trough over the Pacific Northwest and a slight ridge over the Great Lakes. Despite Kansas being just south of the Westerlies, a weak/subtle shortwave trough was moving through. This was a hot day, with high temperatures in the upper 90s to near 100, and dewpoints in the lower to middle 60s. However, by the time thunderstorms began developing, temperatures had cooled into the lower 80s, and dewpoints had climbed upper 60s. Combined with very steep mid-level lapse rates of 8 deg C/km, MLCAPE was around 3000 J/kg. Due to the weak wind profile, effective deep layer shear was only 25 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 5, 5:54 PM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Jul 5, 5:54 PM CST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
654 PM CDT TUE JUL 5 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 231 PM CDT Tue Jul 5 2016

A surface trough evident in both observations and on radar this
afternoon extends from around Fullerton Nebraska southwest towards
Cambridge Nebraska. Expect this trough to be the focus of shower
and thunderstorm development through the late afternoon and
evening hours as the CAP continues to erode and an upper level
disturbance approaches from the west.

With ample instability in place...once the CAP breaks...expect
some of these storms to rapidly intensify...with the possibility
of large hail and strong wind gusts both possible. That
said...with very modest shear...continue to think that widespread
severe weather is rather unlikely...and more than likely any
reports of large hail should be very isolated and the duration of
the strongest storms will be relatively brief. While widespread
severe weather seems unlikely...with elevated instability
persisting through the overnight hours and the approaching upper
level disturbance...expect a rather active evening across the
local area with likely the best chance for widespread rainfall of
the entire forecast period...with many of the short term forecast
models developing a line of precipitation and propagating it
southeastward across the entire forecast area during the overnight
hours.

For Wednesday...expect significant instability to build across the
local again...with slightly more significant shear to work with.
That said...the CAP is expected to be stronger and the forcing of
the subsequent disturbance will be primarily during the evening
and overnight hours...so the daytime is expected to remain dry
with another round of near 100 degree or greater heat index
values expected across much of the local forecast area.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 231 PM CDT Tue Jul 5 2016

Periodic small chances for thunderstorms are evident through the
extended periods...albeit most areas will likely remain dry as
coverage is not expected to be widespread any particular day.

Starting Wednesday night...expect the next upper level disturbance
to brush the northern half of the forecast area potentially
sparking some elevated thunderstorm activity during the evening
and overnight hours. While coverage of thunderstorm activity is
uncertain...with significant elevated instability and some deep
layer shear to work with...could see a few storms develop large
hail to the size of golf balls and damaging wind gusts...and not
surprisingly much of south central Nebraska is highlighted with a
slight risk of severe weather from the storm prediction center
again tomorrow.

Thereafter...thunderstorm chances diminish across the majority of
the forecast area for Thursday and Friday...albeit a few storms
will be possible across the northern and eastern fringes of the
local area behind a passing cold front Thursday afternoon. That
said...expect a slightly cooler airmass to settle in behind this
front bringing some relief to the local area later this week and
through the upcoming weekend...when high temperatures are expected
to return to near or just below normal.

Additional chances for thunderstorms then return to the forecast
area Saturday through next Tuesday...as several weak disturbances
traverse the plains.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday evening)
Issued at 643 PM CDT Tue Jul 5 2016

Thunderstorms have erupted over KEAR and another thunderstorm
headed toward KGRI from the south. Warnings have been issues for
these storms as hail the size of quarters to half dollard have
been reported. More thunderstorms could occur for much of the rest
of the night. VFR conditions are forecast after midnight.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Heinlein
Hazardous weather outlook, Jul 5, 8:59 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
959 PM CDT TUE JUL 5 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
959 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS REMAIN IN THE FORECAST ACROSS THE OUTLOOK AREA
THROUGH TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...THE THREAT FOR A FEW THUNDERSTORMS TO BE STRONG TO
SEVERE REMAINS. HAIL TO NEAR THE SIZE OF GOLF BALLS AND WIND
GUSTS TO NEAR 60 MPH WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED ACROSS THE LOCAL
AREA THROUGH THE EXTENDED PERIODS. HAIL UP TO 2 INCHES IN
DIAMETER AND DAMAGING WINDS OF 60 MPH OR GREATER ARE POSSIBLE WITH
THE STRONGEST STORMS WEDNESDAY AFTERNOON AND EVENING. HAIL TO THE
SIZE OF GOLF BALLS AND 60 MPH WIND GUSTS ARE POSSIBLE WITH
THUNDERSTORM ACTIVITY THURSDAY AFTERNOON AND EVENING...PRIMARILY
FOR AREAS EAST OF HIGHWAY 281.

IN ADDITION...HEAT INDICES WILL APPROACH 100 TO 103 WEDNESDAY AND
THURSDAY MAINLY ALONG AND SOUTHEAST OF A YORK NEBRASKA TO
PHILLIPSBURG KANSAS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT ON AN ISOLATED
BASIS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jul 5, 7:08 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
808 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             3 WSW HORDVILLE         41.06N 97.94W
07/05/2016  E1.00 INCH       HAMILTON           NE   PUBLIC

            DIME TO QUARTER SIZE HAIL

&&

PFANNKUCH
Local storm report, Jul 5, 7:16 PM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
816 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             5 S FULLERTON           41.29N 97.97W
07/05/2016  E1.25 INCH       MERRICK            NE   STORM CHASER

            HAIL UP TO HALF DOLLAR SIZE...HIGHWAY 14 ON THE
            NANCE-MERRICK COUNTY LINE

&&

PFANNKUCH
Local storm report, Jul 5, 7:19 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
819 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             HORDVILLE               41.08N 97.89W
07/05/2016  E1.50 INCH       HAMILTON           NE   TRAINED SPOTTER

            PING PONG BALL SIZE HAIL IN TOWN

&&

PFANNKUCH
Local storm report, Jul 5, 7:34 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
834 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             CLARKS                  41.22N 97.84W
07/05/2016  E0.88 INCH       MERRICK            NE   TRAINED SPOTTER

            NICKEL SIZE HAIL

&&

PFANNKUCH
Local storm report, Jul 5, 7:47 PM CST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
847 PM CDT TUE JUL 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TSTM WND GST     10 N OSCEOLA            41.32N 97.55W
07/05/2016  E50 MPH          POLK               NE   PUBLIC

            EST 50MPH WIND GUSTS AND PEA SIZED HAIL.

&&

PBEDA
Special weather statement, Jul 5, 10:01 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1101 PM CDT TUE JUL 5 2016

KSZ017-018-060445-
ROOKS KS-OSBORNE KS-
1101 PM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR OSBORNE AND EASTERN ROOKS
COUNTIES UNTIL 1145 PM CDT...

AT 1101 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CODELL...OR 32 MILES SOUTH OF PHILLIPSBURG...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLAINVILLE...OSBORNE...STOCKTON...NATOMA...WOODSTON...ALTON AND CODELL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR
NORTH CENTRAL KANSAS.

LAT...LON 3913 9937 3946 9932 3956 9863 3914 9868
      3913 9899
TIME...MOT...LOC 0401Z 268DEG 15KT 3929 9917

HEINLEIN

The radar

The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Osborne

When
July 5, 10:30 PM CST
Where
Osborne County, 3 mi E of Osborne
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.430, -98.644

Wind gusts were estimated to be near 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639289.